Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 348, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2001, 3:26 PM CDT for Calhoun County, Cleburne County, Talladega County, Alabama. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 5, 2001, 4:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Calhoun County, AL, Cleburne County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:30 PM CDT | Thunderstorm Wind 55 E | Countywide, AL | |
| Jul 5, 3:35 PM CDT | Thunderstorm Wind 55 E | Countywide, AL | |
| Jul 5, 3:45 PM CDT | Thunderstorm Wind 55 E | Countywide, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 5, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 052028 SVRBHM ALC015-029-121-052115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 326 PM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN ALABAMA CLEBURNE COUNTY IN ALABAMA TALLADEGA COUNTY IN ALABAMA * UNTIL 415 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR JACKSONVILLE...WESTWARD THROUGH THE ANNISTON AND LINCOLN AREAS...INTO ST CLAIR COUNTY. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH. DAMAGING WIND REMAINS LIKELY WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ANNISTON...OXFORD...LINCOLN...TALLADEGA...AND HEFLIN. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:23 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 5, 2:23 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM POPS NATIONAL WEATHER SERVICE BIRMINGHAM, AL 223 PM CDT THU JUL 05 2001 WIDESPREAD RAIN AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A WEAK COOL FRONT WILL MOVE SOUTH ACROSS THE STATE THIS AFTERNOON AND TONIGHT. HIGH DEWPOINT AIR AND MODERATE INSTABILITY AHEAD OF THIS FRONTAL BOUNDARY WILL FUEL A FEW SEVERE THUNDERSTORMS THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT. RAIN CHANCES DROP OFF FRIDAY AS MORE STABLE AIR FILTERS IN BEHIND THE COOL FRONT. SATURDAY AND SUNDAY SHOULD BE RAIN FREE AND HOT AS UPPER RIDGE BUILDS OVER THE STATE. THEN...ANOTHER WEAK FRONT IS EXPECTED ON MONDAY SO WILL PUT CHANCE POPS IN FOR THAT AS WELL. FURTHER DOWN THE ROAD INTO THE MIDDLE OF NEXT WEEK...JUST TYPICAL SUMMER WEATHER...HOT AND HUMID WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. PRELIMINARY NUMBERS: HSV UB 067/090 065/094 072 77200 BHM BB 068/093 0467/095 072 77600 MGM BB 071/093 070/096 072 77620= .BHM...NONE. 77
In the hours before
Special weather statement, Jul 5, 10:25 AM CDT, 5 hours 1 minute before
ALZ001>038-040>050-051930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT THU JUL 05 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE. LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD THROUGH CENTRAL TENNESSEE. PORTIONS OF THIS BAND WILL LIKELY ENTER THE TENNESSEE VALLEY BY MIDDAY. IN ADVANCE OF THE MAIN LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND HUNTSVILLE BEFORE NOON. MOST OF THE TENNESSEE VALLEY SHOULD EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON. COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 4 BIRMINGHAM IS 3 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Special weather statement, Jul 5, 2:49 PM CDT, 37 minutes before
ALZ001>018-020-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 249 PM CDT THU JUL 05 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 514... COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LAWRENCE... LIMESTONE...MADISON...MARSHALL...MORGAN... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 514 WHICH IS IN EFFECT UNTIL 400 PM... BLOUNT...CHEROKEE...CULLMAN...DEKALB...ETOWAH... FAYETTE...LAMAR...MARION...WALKER...WINSTON...
Local storm report, Jul 5, 3:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM ELKWOOD AL WIND DAMAGE
07/05/01 MADISON TREES AND POWER LINES
WERE BLOWN DOWN IN
ELKWOOD.
1240 PM ELKWOOD AL WIND DAMAGE
07/05/01 MADISON TREES WERE BLOWN DOWN
SOUTH OF THE CITY OF
ELKWOOD.
0100 PM COUNTY WIDE AL WIND DAMAGE
07/05/01 LIMESTONE SEVERAL TREES WERE BLOWN
DOWN THROUGHOUT THE
COUNTY.
0100 PM COUNTY WIDE AL FLOODING
07/05/01 LIMESTONE SEVERAL ROADS WERE
COVERED WITH WATER
THROUGHOUT THE COUNTY.
0120 PM FLORENCE AL WIND DAMAGE
07/05/01 LAUDERDALE TREES WERE BLOWN DOWN IN
THE WHITE LAKES AREA JUST
NORTH OF FLORENCE.
0145 PM COUNTY WdIDE AL WIND DAMAGE
07/05/01 LAWRENCE TREES WERE BLOWN DOWN
THROUGHOUT THE ENTIRE
COUNTY.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 41 min |
| Jul 5, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 46 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 51 min |
| Jul 5, 12:34 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 56 min |
| Jul 5, 12:52 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 53 min |
| Jul 5, 12:58 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 47 min |
| Jul 5, 1:03 PM CDT | Flash Flood Warning | BMX | Limestone, Madison | 3 hr |
| Jul 5, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 44 min |
| Jul 5, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 26 min |
| Jul 5, 1:57 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Jul 5, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 51 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Jul 5, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jul 5, 2:39 PM CDT | Flash Flood Warning | BMX | Marshall | 3 hr |
| Jul 5, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jul 5, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 44 min |
| Jul 5, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Jul 5, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 51 min |
| Jul 5, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 48 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 45 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.